Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

September 3, 2021Greenwood County, Kansas

NWS Wichita, KS issued this special weather statement at Sep 3, 2021, 10:41 PM CDT for Greenwood County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2021, 10:41 PM CDT (03:41 UTC)
Expired
Sep 3, 2021, 11:15 PM CDT
In force
34 min
Issued by
NWS Wichita, KS
Hail
0.00 in
Wind
50

County Greenwood County, KS

The radar

The Wichita radar (KICT), 104 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1097 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1097 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

649 
WWUS83 KICT 040341
SPSICT

Special Weather Statement
National Weather Service Wichita KS
1041 PM CDT Fri Sep 3 2021
 
KSZ053-069-070-094-040415-
Butler KS-Greenwood KS-Chase KS-Elk KS-
1041 PM CDT Fri Sep 3 2021

...Strong thunderstorms will impact portions of northern Elk,
southeastern Chase, northeastern Butler and Greenwood Counties
through 1115 PM CDT...

At 1041 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles east of Burns to 7 miles north of 
Eureka to 8 miles northwest of Howard. Movement was east-northeast 
at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow 
         around unsecured objects.

Locations impacted include...
Eureka, Madison, Hamilton, Severy, Fall River, Climax, Virgil,
Matfield Green, Eureka City Lake, Thrall, Eureka Airport, Fall River
State Park, Fall River Lake, Piedmont and Cross Timbers State Park.

This includes Interstate 35 between Mile Markers 95 and 115.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 3785 9651 3816 9666 3829 9636 3817 9635
      3817 9604 3804 9596 3750 9596 3747 9652
TIME...MOT...LOC 0341Z 250DEG 30KT 3813 9663 3793 9631 3753 9640 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

DARMOFAL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Sep 3, 6:39 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Sep 3, 6:39 PM CDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
639 PM CDT Fri Sep 3 2021

.SHORT TERM...(This evening through Sunday night)
Issued at 240 PM CDT Fri Sep 3 2021

Bottom line up front: Another round of showers and thunderstorms,
with heavy rainfall possible this evening and again on Sat. Slightly
cooler temperatures for the rest of the holiday weekend.

A shortwave trough is moving into the Northern Rockies this
afternoon and should be in the Northern Plains by tonight or early
morning. At the surface a cold front is located around Harvey County
and is expected to move south throughout the day.

Lingering showers and storms are moving through our southeastern
counties and continues to exit the region over the next couple of
hours. Some redevelopment has occurred over northern Oklahoma and in
some of our southern counties, so the rain to the south may last a
bit longer than previously expected.

We should see a brief break from the storms until the arrival of the
shortwave over the Central and Northern Plains provides lift for
scattered showers and storms. As we progress into the late evening
and night the low level jet will begin to kick in and advect
moisture and high theta-e into a region that's already moisture
rich. This will create an overrunning scenario along and north of
the cold front where we could see very heavy rain and flooding
possible. With PW values in the once in a decade return interval,
the potential is there for some extreme rain rates in some storms.
The thinking for the corridor of the heaviest rain has shifted some
this afternoon. The 12z CAM cycle wants to train storms over
southern Kansas tonight and into tomorrow and this is where the
highest QPF is located. Right now we're thinking the heaviest
rainfall will be from Highway 50 and points southward to the OK/KS
border. Widespread severe weather isn't expected with these storms,
but some strong and isolated severe storms will be possible this
afternoon into tonight.

The axis of heavy rain should continue to shift south on Saturday
where the threat of flooding could continue to impact our southern
and southeastern counties. With the shift south in our thoughts for
the heaviest rain and possibly an additional round of storms
Saturday evening, we will be expanding our flood watch southward
this forecast package as well as expanding the time it goes out to
until at least Saturday evening.

Williams

After the potential for some lingering showers across
southern KS early Sunday morning, most of the area will see drier
and cooler air move into the area for the rest of Sunday
afternoon/evening. Expect to see the cooler fall-like temperatures
for Sun as well, with max temperatures in the lower 80s.

Ketcham

.LONG TERM...(Monday through Friday) Issued at 240 PM CDT Fri Sep
3 2021

Upper ridge looks to build over the Rockies for the end of the
holiday weekend into the beginning of the week. This will lead to
most of plains shifting into more a NW flow pattern by Mon into Tue
with dry and seasonal conditions to start the week.

Another modest cool down could return by Tue-Wed, as a deepening
Great Lakes trough drives Canadian high pressure south. The ECMWF
continues to be more bullish with this scenario than the GFS, so
continued a middle ground forecast for now. This will lead to the
dry pattern continuing for much of the work week.

Ketcham

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 632 PM CDT Fri Sep 3 2021

A complex TAF period this time around as a large area of showers
and thunderstorms will be moving into the region in the next few
hours. MVFR conditions will start off this activity but then IFR
conditions and LIFR conditions will take over for much of the
night for all terminals except KCNU and KRSL. KRSL may except IFR
conditions and currently keep MVFR conditions. KCNU is not
expected to see the IFR conditions until after 10Z. The main
threat with this activity will be rain. The rain is expected to be
heavy enough to produce ponding water on runways, increasing the
hydroplane risk during the first 16 hours of the TAF period. Most
areas should clear from the rain by 17-18Z and VFR conditions
will return.

Metzger

&&

.HYDROLOGY...
Issued at 240 PM CDT Fri Sep 3 2021

Unusually high precipitable water values of 200 percent of normal
will lead to very efficient rainfall producers this evening
through Saturday. Rainfall rates may be 2 to 3 inches an hour,
from the stronger storms, which may lead to areal flooding and
potential flash flooding. Rainfall amounts of 2 to 5 inches may
occur, with the greatest potential for heavy rainfall and
flooding occurring late tonight through early on Saturday.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    70  82  63  84 /  80  70  20   0
Hutchinson      67  79  60  82 /  80  70  10   0
Newton          68  79  60  81 /  80  70  10   0
ElDorado        70  82  62  81 /  80  80  20   0
Winfield-KWLD   72  85  65  85 /  70  70  40  10
Russell         63  78  57  82 /  70  40  10   0
Great Bend      64  77  58  80 /  70  50  10   0
Salina          66  78  59  81 /  80  60  10   0
McPherson       66  77  59  80 /  80  70  10   0
Coffeyville     72  87  67  85 /  50  70  50  10
Chanute         71  82  65  82 /  80  80  30  10
Iola            70  81  64  82 /  80  80  20  10
Parsons-KPPF    72  84  66  84 /  70  70  50  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Saturday evening for KSZ047-050>053-067>072-
082-083-091>096-098>100.

&&

SHORT TERM...CRW/Ketcham
LONG TERM...Ketcham
AVIATION...Metzger
HYDROLOGY...Ketcham
Hazardous weather outlook, Sep 3, 3:29 PM CDT, 7 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
329 PM CDT Fri Sep 3 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-042030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
329 PM CDT Fri Sep 3 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Heavy rain and flooding will be possible tonight with 2 to 5 inches
of rain possible across our area. High rainfall rates will be
possible with these storms. See latest flood watch for additional
details.

There is a chance for an isolated strong to severe storm that could
produce dime to quarter size hail and winds of 50 to 60 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heavy Rain is expected to continue into Saturday, especially across
southern Kansas. See the latest flood watch for additional details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Sep 3, 9:00 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Wichita KS
900 PM CDT Fri Sep 3 2021

KSZ083-040245-
Sedgwick KS-
900 PM CDT Fri Sep 3 2021

...A strong thunderstorm will impact portions of Sedgwick County
through 945 PM CDT...

At 900 PM CDT, Doppler radar was tracking a strong thunderstorm over
southwest Wichita and Haysville, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wichita, Derby, Andover, Haysville, Park City, Valley Center, Bel
Aire, Mulvane, Goddard, Rose Hill, Maize, Clearwater, Sedgwick,
Colwich, Downtown Wichita, Kechi, Eastborough, West Wichita,
Eisenhower National Airport and Northeast Wichita.

This includes the following highways...
 Interstate 135 between Mile Markers 0 and 22.
 Interstate 35 between Mile Markers 34 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3748 9760 3760 9765 3791 9745 3791 9715
      3748 9715
TIME...MOT...LOC 0200Z 230DEG 24KT 3758 9743

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DARMOFAL
Special weather statement, Sep 3, 9:18 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Wichita KS
918 PM CDT Fri Sep 3 2021

KSZ069-083-092-093-040300-
Butler KS-Cowley KS-Sumner KS-Sedgwick KS-
918 PM CDT Fri Sep 3 2021

...Strong thunderstorms will impact portions of Cowley, eastern
Sedgwick, southwestern Butler and northeastern Sumner Counties
through 1000 PM CDT...

At 917 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Northeast Wichita to near Maple City.
Movement was east-northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wichita, Derby, Arkansas City, Winfield, Andover, Haysville, Augusta,
Park City, Bel Aire, Mulvane, Rose Hill, Douglass, Towanda, Oxford,
Benton, Udall, Downtown Wichita, Kechi, Eastborough and Burden.

This includes the following highways...
 Interstate 135 between Mile Markers 0 and 13.
 Interstate 35 between Mile Markers 41 and 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 3776 9742 3788 9703 3700 9653 3700 9702
TIME...MOT...LOC 0217Z 258DEG 25KT 3773 9725 3708 9685

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DARMOFAL
Special weather statement, Sep 3, 9:31 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Wichita KS
931 PM CDT Fri Sep 3 2021

KSZ069-093-040315-
Butler KS-Cowley KS-
931 PM CDT Fri Sep 3 2021

...Strong thunderstorms will impact portions of northeastern Cowley
and Butler Counties through 1015 PM CDT...

At 930 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Benton to Augusta to 6 miles northeast of
Winfield. Movement was northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations impacted include...
El Dorado, Augusta, Towanda, Benton, Leon, Potwin, Atlanta, Latham,
Rosalia, Cassoday, El Dorado State Park, El Dorado Airport, Winfield
City Lake, El Dorado Lake and Beaumont.

This includes Interstate 35 between Mile Markers 61 and 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near El Dorado Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 3768 9701 3785 9715 3793 9715 3809 9685
      3809 9659 3783 9653 3743 9653 3733 9695
TIME...MOT...LOC 0230Z 243DEG 31KT 3784 9711 3770 9696 3736 9692

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DARMOFAL
Local storm report, Sep 3, 9:51 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
951 PM CDT FRI SEP 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     HEAVY RAIN       WICHITA EISENHOWER AIRP 37.66N 97.44W
09/03/2021  M1.14 INCH       SEDGWICK           KS   OFFICIAL NWS OBS

            RAINFALL AT NWS OFFICE. RAINFALL REPORT FROM
            9PM TO 925PM.

&&

METZGER
Special weather statement, Sep 3, 10:15 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
1015 PM CDT Fri Sep 3 2021

KSZ053-069-070-094-040345-
Butler KS-Greenwood KS-Chase KS-Elk KS-
1015 PM CDT Fri Sep 3 2021

...Strong thunderstorms will impact portions of northwestern Elk,
southeastern Chase, eastern Butler and western Greenwood Counties
through 1045 PM CDT...

At 1014 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles east of Burns to 15 miles west of
Eureka to Latham. Movement was northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations impacted include...
Eureka, Latham, Rosalia, Cassoday, Matfield Green, Eureka City Lake,
Beaumont, Eureka Airport, Piedmont, El Dorado State Park and El
Dorado Lake.

This includes Interstate 35 between Mile Markers 81 and 106.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 3781 9671 3807 9690 3820 9646 3790 9623
      3748 9634 3748 9677
TIME...MOT...LOC 0314Z 243DEG 28KT 3806 9679 3787 9657 3753 9664

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DARMOFAL
Special weather statement, Sep 3, 10:41 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
1041 PM CDT Fri Sep 3 2021

KSZ053-069-070-094-040415-
Butler KS-Greenwood KS-Chase KS-Elk KS-
1041 PM CDT Fri Sep 3 2021

...Strong thunderstorms will impact portions of northern Elk,
southeastern Chase, northeastern Butler and Greenwood Counties
through 1115 PM CDT...

At 1041 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles east of Burns to 7 miles north of
Eureka to 8 miles northwest of Howard. Movement was east-northeast
at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations impacted include...
Eureka, Madison, Hamilton, Severy, Fall River, Climax, Virgil,
Matfield Green, Eureka City Lake, Thrall, Eureka Airport, Fall River
State Park, Fall River Lake, Piedmont and Cross Timbers State Park.

This includes Interstate 35 between Mile Markers 95 and 115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 3785 9651 3816 9666 3829 9636 3817 9635
      3817 9604 3804 9596 3750 9596 3747 9652
TIME...MOT...LOC 0341Z 250DEG 30KT 3813 9663 3793 9631 3753 9640

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 7:08 PM CDTSpecial Weather StatementICTHarper37 min
Sep 3, 7:36 PM CDTSpecial Weather StatementICTHarper39 min
Sep 3, 7:44 PM CDTSevere Thunderstorm WarningICTHarper, Sumner46 min
Sep 3, 8:23 PM CDTSpecial Weather StatementICTSumner37 min
Sep 3, 9:00 PM CDTSpecial Weather StatementICTSedgwick45 min
Sep 3, 9:13 PM CDTAreal Flood WarningICTSedgwick74 min
Sep 3, 9:18 PM CDTSpecial Weather StatementICTCowley42 min
Sep 3, 9:31 PM CDTSpecial Weather StatementICTButler44 min
Sep 3, 10:15 PM CDTSpecial Weather StatementICTGreenwood30 min
Sep 3, 11:12 PM CDTSpecial Weather StatementICTWilson, Woodson48 min
Sep 3, 11:44 PM CDTSpecial Weather StatementICTAllen, Woodson46 min
Sep 4, 4:00 AM CDTAreal Flood WarningICTAllen, Greenwood, Woodson32 hr
Sep 4, 6:54 AM CDTAreal Flood WarningICTMcPherson, Marion5 hr
Sep 4, 9:36 AM CDTRiver Flood WarningICTAllen, Neosho33 hr
Sep 4, 10:10 AM CDTAreal Flood WarningICTButler, Greenwood4 hr
Sep 4, 1:52 PM CDTRiver Flood WarningICTNeosho59 hr
Sep 4, 1:52 PM CDTRiver Flood WarningICTLabette, Neosho69 hr
Sep 4, 1:52 PM CDTRiver Flood WarningICTCherokee, Labette3 days

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.